How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10582
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

Can messing up your antidepressant OKMH526100

Customer Question

Can messing up your antidepressant dosages over long periods of time cause long-term issues? I often forget to take doses and I'm afraid it's going to mess up my brain chemistry or make the medication less effective. I've been having more issues with my
depression lately, almost certainly from this same problem.
Submitted: 1 year ago.
Category: Mental Health
Expert:  Dr. Z replied 1 year ago.
*This website DOES NOT constitute treatment and only provides information and advice. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.
Hello, I believe I may be able to help you with your question. Taking an antidepressant inconsistently will not harm your brain chemistry at all, but it will lessen the effectiveness of the medication and increase the chance that your body will adapt and develop a tolerance to the medication, which will make the medication useless. So while your neurochemistry is not going to be harmed in the long-term, the use of that particular antidepressant may become less effective in the long-run and force you to switch to another antidepressant. Antidepressants have to be taken consistently on a daily basis because the medication has to build up in your system to be truly effective, anything less than consistent use will lower the effectiveness of the medication and cause your depressive symptoms to continue to be bothersome.
I hope this answers your questions and gives you some guidance on this issue. I wish you all the best with your treatment and I hope your depressive symptoms lessen very soon.
My goal is to provide you with excellent service, so if you ever have any further questions or concerns please do not hesitate to contact me at anytime. If I answered your question satisfactorily I would very much appreciate if you could rate my performance in helping you so that I can get credit for this question. Thank you very much

Related Mental Health Questions